Hail, Weston
- When
- May 18, 5:18 PM MST to 5:22 PM MST
- Where
- Weston County, 5 mi NNW of Osage
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.047, -104.459
A thunderstorm over central Weston County briefly became severe as it moved across the Osage area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm over central Weston County briefly became severe as it moved across the Osage area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 18, 4:32 PM MST, 46 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 532 PM MDT SAT MAY 18 2013 .SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT ISSUED AT 203 PM MDT SAT MAY 18 2013 CURRENT SURFACE MAP PLACES WEAK TROF/WARM FRONT ACROSS SOUTHWEST INTO SOUTH CENTRAL SOUTH DAKOTA. LOW CLOUDS GRADUALLY DISSIPATING ACROSS THE AREA. ISOLATED TSRA OVER THE BLACK HILLS AND SOUTHWEST SOUTH DAKOTA. CONVECTION COVERAGE/INTENSITY WILL INCREASE RAPIDLY THIS AFTERNOON WITH 1000-2000J/KB SBCAPE. SEVERE THUNDERSTORMS POSSIBLE FROM THE BLACK HILLS INTO SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. UPPER LOW CLOSES OFF OVER SOUTH DAKOTA ON SUNDAY...WITH SOME DIFFERENCES AMONG MODELS. GFS/GEM MORE INTENSE AND A LITTLE FURTHER WEST WITH 700MB LOW THAN NAM. WIDESPREAD SHOWERS EXPECTED ACROSS NORTHEAST WYOMING/WESTERN SOUTH DAKOTA AS STRONG THETA-E ADVECTION WRAPS AROUND THE NORTH-NORTHWEST SIDE OF UPPER LOW. INCREASING LOW LEVEL FLOW OUT OF THE NORTH AND STEEP LOW/MID LEVEL LAPSE RATES WILL RESULT IN UPSLOPE ENHANCED RAINFALL OVER THE NORTHERN BLACK HILLS AND BEAR LODGE MOUNTAIN...ESPECIALLY SUNDAY NIGHT. WILL BECOME WINDY ACROSS PLAINS OF WESTERN SOUTH DAKOTA. && .LONG TERM...MONDAY THROUGH SATURDAY ISSUED AT 203 PM MDT SAT MAY 18 2013 MEDIUM RANGE MODELS REMAIN IN GOOD GENERAL AGREEMENT WITH PROGRESSION AND TRACK OF UPPER LOW EARLY NEXT WEEK. WITH THE LOW STILL PROJECTED TO STALL OUT ACROSS THE NORTHERN AND CENTRAL PLAINS MONDAY INTO TUESDAY...PLENTY OF WRAP AROUND RAINFALL CAN BE EXPECTED ACROSS MUCH OF THE FORECAST AREA. THERE IS STILL SOME UNCERTAINTY AT THIS POINT...BUT 1 TO 2 INCHES OF RAIN SHOULD BE COMMON ACROSS THE AREA FROM LATER SUNDAY INTO TUESDAY...WITH SOME HIGHER AMOUNTS LIKELY ACROSS THE NORTHERN BLACK HILLS AREA...WHERE UPSLOPE ENHANCED PRECIPITATION WILL OCCUR. COOL AND WINDY CONDITIONS CAN BE EXPECTED MONDAY AND TUESDAY...WITH HIGHS IN THE UPPER 40S TO UPPER 50S. SYSTEM WILL SLOWLY DRIFT EAST OUT OF THE REGION TUESDAY NIGHT OR EARLY WEDNESDAY...WITH GRADUALLY IMPROVING CONDITIONS FROM WEST TO EAST. BEYOND WEDNESDAY...THERE SHOULD BE A GRADUAL WARMUP THROUGH THE LATTER PART OF THE WEEK...ESPECIALLY ACROSS WESTERN AREAS...AS A WEAK RIDGE MOVES INTO THE PLAINS. WILL GO WITH A MAINLY DRY FORECAST FOR LATE WEDNESDAY INTO THURSDAY. SOUTHWEST FLOW ALOFT WILL DEVELOP AGAIN BY THE END OF THE WEEK...SO WILL SEE CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASE THURSDAY NIGHT INTO NEXT WEEKEND. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 520 PM MDT SAT MAY 18 2013 AREAS OF MVFR CEILINGS AND VISIBILITIES WITH SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TONIGHT...WITH SEVERE THUNDERSTORMS EXPECTED THROUGH THIS EVENING FROM THE BLACK HILLS EASTWARD. LOCAL IFR/LIFR CONDITIONS EXPECTED NEAR STRONGER STORMS. WIDESPREAD IFR CIGS AND SOME -SHRA WILL DEVELOP ACROSS THE AREA AFTER MIDNIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...7 LONG TERM...15 AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 502 AM MDT SAT MAY 18 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-191300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 502 AM MDT (602 AM CDT) SAT MAY 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE EAST AND NORTHEAST ACROSS northeast wyoming and western south dakota through this evening. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT. ISOLATED TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...Sunday THROUGH friday ACTIVE WEATHER is forecast to continue sunday through tuesday. showers with a isolated thunderstorms are expected sunday becoming mostly rain showers monday and tuesday. another round of thunderstorms is in the forecast for the end of next week. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 553 PM MDT SAT MAY 18 2013 WYZ057-058-190045- WESTON WY-WYOMING BLACK HILLS WY- 553 PM MDT SAT MAY 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WESTON COUNTY UNTIL 645 PM MDT... AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF CLARETON...OR 19 MILES WEST OF DOWNTOWN NEWCASTLE...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN NEWCASTLE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4398 10413 4356 10407 4363 10469 4391 10484 TIME...MOT...LOC 2353Z 263DEG 24KT 4377 10452 POJORLIE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
559 PM MDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 1 E DOWNTOWN RAPID CITY 44.07N 103.21W
05/18/2013 M0.75 INCH PENNINGTON SD NWS OFFICE
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
602 PM MDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL 4 S DOWNTOWN RAPID CITY 44.02N 103.23W
05/18/2013 M1.50 INCH PENNINGTON SD NWS EMPLOYEE
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
604 PM MDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 7 SW DOWNTOWN RAPID CIT 44.00N 103.33W
05/18/2013 E1.00 INCH PENNINGTON SD PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
605 PM MDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 6 S DOWNTOWN RAPID CITY 43.99N 103.23W
05/18/2013 M1.50 INCH PENNINGTON SD EMERGENCY MNGR
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 5 SW DOWNTOWN RAPID CIT 44.02N 103.31W
05/18/2013 M1.50 INCH PENNINGTON SD COCORAHS
&&
METhe Rapid City radar (KUDX), 130 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445535.